Hesperian Health Guides
Medicines that damage hearing
The Healthwiki provides free information to 20,000 people every day.
This is made possible by donors like you!
Make a gift to support this essential health information people depend on.
Some medicines can damage the hearing of children who take them. Several medicines can cause hearing loss in unborn babies when the medicine is taken by the pregnant mother. The risks with these medicines are increased if the child or the mother also has kidney disease. Some common medicines that damage hearing are:
- Some aminoglycoside antibiotics can cause deafness in children (such as amikacin, garamycin, gentamicin, kanamycin, neomycin, netilmicin, streptomycin, or tobramycin). This can happen when the child himself is given the antibiotic, or when his mother was given the medicine during pregnancy. These antibiotics usually have to be injected. They should be used only for serious infections that could cause death.
- Children under 12 should not take aspirin. For pain and fever children can take paracetamol (acetominophen). Aspirin can damage the hearing when taken at higher than normal doses. It can also cause temporary deafness and buzzing in the ear (tinnitus) but these usually stop soon after stopping the aspirin.
- Quinine and chloroquine (which are used to treat malaria) can both sometimes damage hearing in the person taking them.
- If a mother uses thalidomide in pregnancy (to treat cancer, leprosy, or conditions associated with HIV/AIDS), it can cause many severe defects in a baby, including hearing problems.
- Help mothers avoid using medicines during pregnancy that can cause deafness in children. Pregnant women should always consult a doctor or health worker before taking medicine during pregnancy.
- Tell a health worker immediately if you think a medicine is affecting hearing.
- Do not allow untrained people to inject antibiotics.
- Do not inject antibiotics like gentamicin unless it is necessary to save a life and there are no other medicines available.